Advertisement

Symbolic Dynamics and Matrices

  • Mike Boyle
Part of the The IMA Volumes in Mathematics and its Applications book series (IMA, volume 50)

Abstract

The main purpose of this article is to give some overview of matrix problems and results in symbolic dynamics. The basic connection is that a nonnegative integral matrix A defines a topological dynamical system known as a shift of finite type. Questions about these systems are often equivalent to questions about “persistent” or “asymptotic” aspects of nonnegative matrices. Conversely, tools of symbolic dynamics can be used to address some of these questions. At the very least, the ideas of conjugacy, shift equivalence and strong shift equivalence give viewpoints on nonnegative matrices and directed graphs which are at some point inevitable and basic (although accessible, and even elementary).

Keywords

Zeta Function Spectral Radius Periodic Point Finite Type Symbolic Dynamic 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [ACH]
    R. Adler, D. Coppersmith & M. Hassner, Algorithms for sliding block codes, IEEE Trans. Info. Th., Vol. IT-29, pp. 5–22, 1983.MathSciNetCrossRefGoogle Scholar
  2. [AF]
    R. Adler & L. Flatto, Geodesic flows, interval maps, and symbolic dynamics, Bulletin (New Series) A.M.S. Vol. 25, No.2 (1991), pp.229–334.MathSciNetMATHCrossRefGoogle Scholar
  3. [AFKM]
    R. Adler, J. Friedman, B. Kitchens & B. Marcus, State splitting for variable-length graphs, IEEE Trans. Info. Th. Vol. IT-32, No. 1, pp. 108–113, 1986.CrossRefGoogle Scholar
  4. [Ara]
    P. Araujo, A stochastic analogue of a theorem of Boyle’s on almost flow equivalence, Erg.Th.& Dyn.Syst. to appear.Google Scholar
  5. [ArMa]
    M. Artin & B. Mazur, On periodic points, Annals of Math. 81 (1969), 82–99.MathSciNetCrossRefGoogle Scholar
  6. [As1]
    J. Ashley, Marker automorphisms of the one-sided d-shift, Erg. Th. & Dyn. Syst. 10 (1990), 247–262.MathSciNetMATHGoogle Scholar
  7. [As2]
    J. Ashley, Resolving factor maps for shifts of finite type with equal entropy, Ergod. Th. & Dyn. Syst. 11 (1991), 219–240.MathSciNetMATHGoogle Scholar
  8. [Ba1]
    K. A. Baker, Strong shift equivalence of 2×2 matrices of non-negative integers, Ergod. Th. & Dyn. Syst. 3 (1983), 541–558.Google Scholar
  9. [Ba2]
    K. A. Baker, Strong shift equivalence and shear adjacency of nonnegative square integer matrices, Linear Algebra Appl. 93: 131–147 (1987).MathSciNetMATHCrossRefGoogle Scholar
  10. [BeP1]
    A. Berman & R. Plemmons, Nonnegative matrices in the mathematical sciences, Academic Press (1979).MATHGoogle Scholar
  11. [BGMY]
    L. Block, J. Guckenheimer, M. Misurewicz & L. Young, Periodic points and topological entropy of one-dimensional maps, Springer Lec. Notes 819, Springer, 18–34.Google Scholar
  12. [Bow1]
    R. Bowen, Equilibrium States and the Ergodic Theory of Anosov Diffeomorphisms, Springer Lec. Notes in Math. 470, Springer-Verlag (1975).MATHGoogle Scholar
  13. [Bow2]
    R. Bowen, On Axiom A diffeomorphisms, CBMS Regional Conf. Ser. in Math., No. 35, Amer. Math. Soc., Providence, RI (1977).Google Scholar
  14. [BowF]
    R. Bowen & J. Franks, Homology for zero-dimensional basic sets, Annals of Math. 106 (1977), 73–92.MathSciNetMATHCrossRefGoogle Scholar
  15. [BowL]
    R. Bowen & O. E. Lanford, Zeta functions of restrictions of the shift transformation, Proc. Symp. Pure Math. A.M.S. 14 (1970), 43–50.MathSciNetGoogle Scholar
  16. [B1]
    M. Boyle, Lower entropy factors of sofic systems., Erg.Th.&Dyn.Syst. 4, (1984), 541–557.MathSciNetGoogle Scholar
  17. [B2]
    M. Boyle, Shift equivalence and the Jordan form away from zero, Erg.Th.& Dyn. Syst. 4 (1984), 367–379.MathSciNetMATHGoogle Scholar
  18. [B3]
    M. Boyle, A zeta function for homomorphisms of dynamical systems, J. London Math. Soc. (2) 40 (1989) 355–368.MathSciNetMATHCrossRefGoogle Scholar
  19. [B4]
    M. Boyle, The stochastic shift equivalence conjecture is false, Symbolic dynamics and its applications, Contemporary Math. 135, Amer. Math. Soc. (1992), 107–110.MathSciNetGoogle Scholar
  20. [BFK]
    M. Boyle, B. Kitchens & J. Franks, Automorphisms of one-sided subshifts of finite type, Ergod.Th.&Dyn.Syst. 10 (1990), 421–449.MathSciNetMATHGoogle Scholar
  21. [BH1]
    M. Boyle & D. Handelman, The spectra of nonnegative matrices via symbolic dynamics, Annals of Math. 133 (1991), 249–316.MathSciNetMATHCrossRefGoogle Scholar
  22. [BH2]
    M. Boyle & D. Handelman, Algebraic shift equivalence and primitive matrices, Trans. AMS, to appear.Google Scholar
  23. [BMT]
    M. Boyle, B. Marcus & P. Trow, Resolving Maps and the Dimension Group for Shifts of Finite Type, Memoirs AMS 377 (1987).Google Scholar
  24. [BK]
    M. Boyle & W. Krieger, Almost Markov and shift equivalent sofic systems, in Dynamical Systems, Proc. Special Year in Dynamics, 1986–87 at the University of Maryland, Springer Lec. Notes in Math 1342, Springer-Verlag.Google Scholar
  25. [Br]
    K. Brown, Cohomology of Groups, Springer GTM 87. Springer-Verlag 1982.MATHGoogle Scholar
  26. [CDS]
    D. Cvetkovic, M. Doob & H. Sachs, Spectra of graphs, Academic Press (1980).Google Scholar
  27. [CP]
    E. Coven & M. Paul, Endomorphisms of irreducible subshifts of finite type, Math Systems Th. 8(1974), 167–175.MathSciNetCrossRefGoogle Scholar
  28. [Cu]
    J. Cuntz, A dass of C*-algebras and topological Markov chains II: reducible chains and the Ext-functor for C*-algebras, Inventiones Math. 63, 25–40 (1981).MathSciNetMATHCrossRefGoogle Scholar
  29. [CuKr1]
    J. Cuntz & W. Krieger, Topological Markov chains with dicyclic dimension groups, J. fur Reine und Angew. Math. 320 (1980), 44–51.MathSciNetMATHCrossRefGoogle Scholar
  30. [CuKr2]
    J. Cuntz & W. Krieger, A class of C*-Algebras and topological Markov chains, Inventiones Math. 56, 251–268 (1980).MathSciNetMATHCrossRefGoogle Scholar
  31. [deA]
    V. De Angelis, Polynomial beta functions and positivity of polynomials, PhD. dissertation, University of Washington, 1992.Google Scholar
  32. [DGS]
    M. Denker, C. Grillenberger & K. Sigmund, Ergodic Theory on Compact Spaces, Springer Lec. Notes in Math. 527, Springer-Verlag (1976).MATHGoogle Scholar
  33. [E1]
    E. G. Effros, Dimensions and C*-Algebras, CBMS 46 (1981), A.M.S., Providence, Rhode Island.MATHGoogle Scholar
  34. [E2]
    E. G. Effros, On Williams’ problem for positive matrices, Unpublished manuscript, ca. 1981.Google Scholar
  35. [F1]
    J. Franks, Homology and Dynamical Systems, CBMS 49 (1982), A.M.S., Providence, Rhode Island.MATHGoogle Scholar
  36. [F2]
    J. Franks, Flow equivalence of subshifts of finite type., Erg.Th.Dyn. Syst. 4(1984), 53–66.MathSciNetMATHCrossRefGoogle Scholar
  37. [Fri1]
    D. Fried, Rationality for isolated expansive sets, Advances in Math. 65, 35–38 (1987).MathSciNetMATHCrossRefGoogle Scholar
  38. [Fri2]
    D. Fried, Finitely presented dynamical systems Erg.Th.Dyn.Syst. 7(1987), 489–507. MathSciNetMATHCrossRefGoogle Scholar
  39. [H1]
    D. Handelman, Positive matrices and dimension groups affiliated to C*-Algebras and topological Markov chains, J. Operator Th. 6 (1981), 55–74.MathSciNetMATHGoogle Scholar
  40. [H2]
    D. Handelman, Eventually positive matrices with rational eigenvectors, Erg.Th.&Dyn.Syst. 7 (1987), 193–196.MathSciNetMATHGoogle Scholar
  41. [H3]
    D. Handelman, Positive polynomials, convex integral polytopes and a random walk problem, Springer Lec. Notes 1282, Springer Verlag (1987).MATHGoogle Scholar
  42. [H4]
    D. Handelman, Eventual positivity and finite equivalence for matrices of polynomials, Preprint.Google Scholar
  43. [H5]
    D. Handelman, Polynomials with a positive power, Symbolic dynamics and its applications, Contemporary Math. 135, Amer. Math. Soc. (1992), 229–230.MathSciNetGoogle Scholar
  44. [H6]
    D. Handelman, Spectral radii of primitive integral companion matrices and log concave polynomials, Symbolic dynamics and its applications, Contemporary Math. 135, Amer. ath. Soc. (1992), 231–238.MathSciNetGoogle Scholar
  45. [HMS]
    C. Heegard, B. Marcus & P. Siegel, Variable length state splitting with applications to average run-length constrained (ARC) codes, IEEE-Information Theory, v. 37 (1991), pp. 759–777.MathSciNetCrossRefGoogle Scholar
  46. [Hu]
    D. Huang, Flow equivalence of reducible shifts of finite type, In preparation.Google Scholar
  47. [Ke]
    R. B. Kellogg, Matrices similar to a positive or essentially positive matrix, Lin. Alg. Applic. 4 (1971), 191–204.MathSciNetMATHCrossRefGoogle Scholar
  48. [KR1]
    K. H. Kim & F. Roush, Some results on decidability of shift equivalence, J. Combinatorics, Info. Sys. Sci. 4 (1979), 123–146.MathSciNetMATHGoogle Scholar
  49. [KR2]
    K. H. Kim & F.W. Roush, On strong shift equivalence over a Boolean semiring, Erg. Th.& Dyn. Syst. 6 (1986), 81–97.MathSciNetMATHGoogle Scholar
  50. [KR3]
    K. H. Kim & F. W. Roush, Decidability of shift equivalence. Dynamical Systems (Proceedings, Univ. of Maryland 1986–87), Springer Lec. Notes 1342, Springer(1988), 374–424.Google Scholar
  51. [KR4]
    K. H. Kim & F. W. Roush, An algorithm for sofic shift equivalence, Erg. Th. & Dyn. Syst. 10 (1990), 381–393.MathSciNetMATHGoogle Scholar
  52. [KR5]
    K. H. Kim & F. W. Roush, Strong shift equivalence of boolean and positive rational matrices, Linear Algebra Appl. 161: 153–164 (1992).MathSciNetMATHCrossRefGoogle Scholar
  53. [KR6]
    K. H. Kim & F. W. Roush, Full shifts over R+ and invariant tetrahedra, PU.M.A. Ser. B, Vol.1 (1990), No. 4, pp. 251–256.MathSciNetMATHGoogle Scholar
  54. [KR7]
    K. H. Kim & F. W. Roush, Williams’ conjecture is false for reducible subshifts, Journal AMS 5 (1992), 213–215.MathSciNetMATHGoogle Scholar
  55. [KR8]
    K. H. Kim & F. W. Roush, Path components of matrices and strong shift equivalence over Q+, Linear Algebra Appl. 145: 177–186 (1991).MathSciNetMATHCrossRefGoogle Scholar
  56. [KR9]
    K. H. Kim & F. W. Roush, Strong shift equivalence over subsemirings of Q+, PU. M. A. Ser. B, Vol.2 (1991), 33–42.MathSciNetMATHGoogle Scholar
  57. [KRW]
    K. H. Kim, F. W. Roush & J. B. Wagoner, Automorphisms of the dimension group and gyration numbers of automorphisms of a shift, Journal AMS 5 (1992), 191–211.MathSciNetMATHGoogle Scholar
  58. [KMT]
    B. Kitchens, B. Marcus & P. Trow, Eventual factor maps and compositions of closing maps, Erg.Th.Dyn.Syst. 11 (1991), 85–113.MathSciNetMATHCrossRefGoogle Scholar
  59. [Kr1]
    W. Krieger, On a dimension for a class of homeomorphism groups, Math. Ann. 252 (1980), 87–95.MathSciNetMATHCrossRefGoogle Scholar
  60. [Kr2]
    W. Krieger, On dimension functions and topological Markov chains, Invent. Math. 56 (1980), 239–250.MathSciNetMATHCrossRefGoogle Scholar
  61. [Kr3]
    W. Krieger, On the subsystems of topological Markov chains, Erg.Th.Dyn. Syst. 2 (1982), 195–202.MathSciNetMATHCrossRefGoogle Scholar
  62. [L]
    D. Lind, The entropies of topological Markov shifts and a related class of algebraic integers, Erg. Th. Dyn. Syst. 6(1986),571–582.MathSciNetMATHCrossRefGoogle Scholar
  63. [LL]
    R. Loewy & D. London, A note on an inverse problem for nonnegative matrices, Linear and Multilinear Algebra 6 (1978),83–90.MathSciNetMATHCrossRefGoogle Scholar
  64. [M]
    B. Marcus, Factors and extensions of full shifts, Monats. fur Mathematik 88 (1979), 239–247.MATHCrossRefGoogle Scholar
  65. [MSW]
    B. H. Marcus, P. H. Siegel & J. K. Wolf, Finite-state modulation codes for data storage, IEEE Journal of Selected Areas in Communications, Vol. 10 (1992), 5–37.CrossRefGoogle Scholar
  66. [MT1]
    B. Marcus & S. Tuncel, The weight-per-symbol polytope and embeddings of Markov chains, Ergod. Th. & Dyn. Syst. 11 (1991), 129–180.MathSciNetMATHGoogle Scholar
  67. [MT2]
    B. Marcus & S. Tuncel, Entropy at a weight-per-symbol and embeddings of Markov chains, Invent. Math. 102 (1990), 235–266.MathSciNetMATHCrossRefGoogle Scholar
  68. [Mi]
    H. Minc, Nonnegative Matrices, Wiley Inter-Science (1988).MATHGoogle Scholar
  69. [N]
    M. Nasu, Topological conjugacy for sofic systems and extensions of automorphisms of finite subsystems of topological Markov shifts, Proceedings of Maryland Special Year in Dynamics 1986–87. Springer Lecture Notes 1342 (1988), Springer-Verlag.Google Scholar
  70. [Ne]
    M. Newman, Integral Matrices, Academic Press, New York, 1972.MATHGoogle Scholar
  71. [P1]
    W. Parry, Intrinsic Markov chains, Trans. AMS 112 (1964), 55–66.MathSciNetMATHCrossRefGoogle Scholar
  72. [P2]
    W. Parry, Notes on coding problems for finite state processes, Bull. London Math. Soc. 23 (1991) 1–33.MathSciNetMATHCrossRefGoogle Scholar
  73. [PSc]
    W. Parry & K. Schmidt, Natural coefficients and invariants for Markov shifts, Inventiones Math. 76 (1984), 15–32.MathSciNetMATHCrossRefGoogle Scholar
  74. [PS]
    W. Parry & D. Sullivan, A topological invariant for Hows on one-dimensional spaces, Topology 14(1975), 297–299.MathSciNetMATHCrossRefGoogle Scholar
  75. [PT1]
    W. Parry & S. Tuncel, Classification Problems in Ergodic Theory, LMS Lecture Note Series Vol. 67. Cambridge Press, Cambridge, 1982.MATHCrossRefGoogle Scholar
  76. [PT2]
    W. Parry & S. Tuncel, On the stochastic and topological structure of Markov chains, Bull. London Math. Soc. 14 (1982) 16–27.MathSciNetMATHCrossRefGoogle Scholar
  77. [PW]
    W. Parry & R. F. Williams, Block coding and a zeta function for Markov chains, Proc. LMS 35 (1977), 483–495.MathSciNetMATHGoogle Scholar
  78. [Pe]
    D. Perrin, On positive matrices, Theoretical Computer Science 94 (1992) 357–366.MathSciNetMATHCrossRefGoogle Scholar
  79. [R]
    H. J. Ryser, Combinatorial Mathematics, Carus Monographs No. 14, Math. Assoc. of America, 1963.MATHGoogle Scholar
  80. [Sh]
    C. Shannon, A MathematicalTheory of Communication, Bell Sys. Tech. J. 27 (1948) 379–423; 623–656.MathSciNetMATHGoogle Scholar
  81. [ShWe]
    C. Shannon & W. Weaver, The Mathematical Theory of Communication, University of Illinois Press (1949) (many reprintings).MATHGoogle Scholar
  82. [Su]
    H. R. Suleimanova, Stochastic matrices with real eigenvalues, Dokl. Akad. Nauk. SSSR 66 (1949), 343–345 (Russian).MathSciNetMATHGoogle Scholar
  83. [Tu]
    S. Tuncel, A dimension, dimension modules and Markov chains, Proc. LMS 3, Vol. 46 (1983), 100–116.MathSciNetMATHGoogle Scholar
  84. [Wa1]
    J. Wagoner, Markov partitions and K2, Pub. Math. IHES No. 65 (1987), 91–129.Google Scholar
  85. [Wa2]
    J. B. Wagoner, Topological Markov chains, C*-algebras and K 2., Advances in Math. Vol. 71, No. 2 (1988), 133–185.MathSciNetMATHCrossRefGoogle Scholar
  86. [Wa3]
    J. B. Wagoner, Eventual finite generation for the kernel of the dimension group representation, Trans. AMS 317 (1990), 331–350.MathSciNetMATHCrossRefGoogle Scholar
  87. [Wa4]
    J. B. Wagoner, Triangle identities and symmetries of a subshift of finite type, Pacific J. Math. Vol.44, No.1, 1990, 181–205.MathSciNetGoogle Scholar
  88. [Wa5]
    J. B. Wagoner, Higher-dimensional shift equivalence and strong shift equivalence are the same over the integers, Proc. AMS Vol 109, No.2, (1990), 527–536.MathSciNetMATHCrossRefGoogle Scholar
  89. [W1]
    R. F. Williams, Classification of subshifts of finite type, Annals of Math. 98 (1973), 120–153MATHCrossRefGoogle Scholar
  90. [W1]a
    R. F. Williams, Classification of subshifts of finite type, Errata, Annals of Math. 99 (1974), 380–381.CrossRefGoogle Scholar
  91. [W2]
    R. F. Williams, Strong shift equivalence of matrices in GL(2,Z), Symbolic dynamics and its applications, Contemporary Math. 135, Amer. Math. Soc. (1992), 445–451.Google Scholar
  92. [W3]
    R. F. Williams, A new zeta function, natural for links, To appear in the Proceedings of the Conference in honor of Smale’s 60th birthday.Google Scholar

Copyright information

© Springer-Verlag New York, Inc. 1993

Authors and Affiliations

  • Mike Boyle
    • 1
  1. 1.University of Maryland at College ParkUSA

Personalised recommendations